Which drug is responsible for dysuria and hematuria! - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 1 Forum

USMLE Step 1 Forum USMLE Step 1 Discussion Forum: Let's talk about anything related to USMLE Step 1 exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 06-18-2011
USMLE Forums Guru
 
Steps History: Not yet
Posts: 339
Threads: 94
Thanked 330 Times in 150 Posts
Reputation: 290
Drug Which drug is responsible for dysuria and hematuria!

A 78 year old male currently receiving treatment for malignant lymphoma reports to the ER complaining of pain when urinating and hematuria. The patient hands a list of medications he is on to the ER physician. What is the most likely drug responsible for this man’s urinary symptoms?

A - Cyclophosphamide
B - Doxorubicin
C - Vincristine
D - Prednisolone
E - Rituximab
Reply With Quote Quick reply to this message
The above post was thanked by:



  #2  
Old 06-18-2011
USMLE Forums Guru
 
Steps History: Not yet
Posts: 298
Threads: 45
Thanked 718 Times in 210 Posts
Reputation: 728
Default

A. Cyclophosphamide causing hemorrhagic cystitis. Prevented by mensa, which has thiol groupd that can bind to the toxic metabolites of cyclophosphamide
Reply With Quote Quick reply to this message
  #3  
Old 06-18-2011
USMLE Forums Scout
 
Steps History: Step 1 Only
Posts: 26
Threads: 0
Thanked 5 Times in 5 Posts
Reputation: 15
Default pharma

A- Cyclophosphamide
Reply With Quote Quick reply to this message
 
  #4  
Old 06-18-2011
bebix's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 1,357
Threads: 194
Thanked 3,261 Times in 881 Posts
Reputation: 3271
Default

Quote:
Originally Posted by apx85 View Post
A. Cyclophosphamide causing hemorrhagic cystitis. Prevented by mensa, which has thiol groupd that can bind to the toxic metabolites of cyclophosphamide
yup, me too
Reply With Quote Quick reply to this message
  #5  
Old 06-18-2011
USMLE Forums Addict
 
Steps History: CK Only
Posts: 178
Threads: 61
Thanked 250 Times in 105 Posts
Reputation: 260
I agree Cyclophosphamide: Hemorrhagic cystitis / Bladder carcinoma

Quote:
Originally Posted by leo lakhani View Post
A- Cyclophosphamide
Yup....

A

Hemorrhagic cystitis is a frequent complication, but this is prevented by adequate fluid intake and Mesna (sodium 2-mercaptoethane sulfonate). Mesna is a sulfhydryl donor and binds acrolein.

Cyclophosphamide is itself carcinogenic, potentially causing transitional cell carcinoma of the bladder as a long-term complication.
Reply With Quote Quick reply to this message
The above post was thanked by:
shuman (06-20-2011)
  #6  
Old 06-19-2011
USMLE Forums Guru
 
Steps History: Not yet
Posts: 339
Threads: 94
Thanked 330 Times in 150 Posts
Reputation: 290
Default

yes the anser is A
Reply With Quote Quick reply to this message
The above post was thanked by:
  #7  
Old 06-19-2011
USMLE Forums Guru
 
Steps History: Not yet
Posts: 339
Threads: 94
Thanked 330 Times in 150 Posts
Reputation: 290
Default

Cyclophosphamide is a common chemotherapeutic agent used to treat lymphoma, breast cancer, ovarian cancer, and multiple myeloma. It is the C in the CHOP therapy acronym. Cyclophosphamide is a nitrogen mustard that works by alkylating DNA and preventing replication in rapidly growing tissues such as cancers. The most asked about side effect of cyclophosphamide is hemorrhagic cystitis, which is how the above patient presents. Cyclophosphamide is metabolized to acrolein, a very caustic unsaturated aldehyde. Acrolein accumulates in the urine and causes hemorrhage of the bladder wall. The most common initial presentation will be microscopic hematuria, dysuria, and increased urinary frequency before evolving to gross hematuria. Treatment for hemorrhagic cystitis is twofold: 1) Mesna which neutralizes acrolein and 2) ample fluid intake to dilute urinary acrolein.
Reply With Quote Quick reply to this message
The above post was thanked by:
m82_ghasemi (06-20-2011)
  #8  
Old 06-19-2011
USMLE Forums Scout
 
Steps History: Not yet
Posts: 15
Threads: 1
Thanked 7 Times in 3 Posts
Reputation: 17
Default Cyclophosphamide

Cyclophosphamide is metabolized to acrolein, which is a nitrogen based dye much like the plenty we already know {phenazopyridine} but more toxic , it sediments in the bladder and causes its effects ranging from hematuria, Cystitis to Transitional Cell CA. Mention a note if I have possibly mentioned anything wrong .
Reply With Quote Quick reply to this message
The above post was thanked by:
m82_ghasemi (06-20-2011), shuman (06-20-2011)



Reply

Tags
Pharmacology-, Step-1-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Hematuria + Hemoptysis Syndromic USMLE Step 2 CK Classic Clues 3 07-09-2016 12:03 PM
Hemoptysis, Anemia, Consolidation, and Hematuria! aghammoud85 USMLE Step 2 CK Forum 8 07-21-2013 04:57 AM
Came from Afirca with gross hematuria and multiple ova! earthpole USMLE Step 1 Forum 5 03-27-2011 02:55 PM
question - lithium toxicity drug-drug interaction mtoi USMLE Step 1 Forum 5 10-31-2010 12:48 PM
Which Neurotransmitter Distrubance is responsible? FreakingOut USMLE Step 1 Forum 2 04-29-2010 11:17 AM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)